For information and inquiries about the New Canaan / Weston Urgent Assessment Program, please visit its webpage.

Stimulant Abuse on College Campuses: What are the dangers?

Silver Hill Hospital

As fall arrives, college students are settling into their routines. The pressures of college create a great deal of stress for students. Keeping up with school work, getting good grades and navigating new social circles can weigh heavily on a young mind. How does one keep up?

An estimated 6.5% of full-time US college students turn to non-medical use of Adderall (amphetamine salts) or similar stimulant medications that are prescribed for the treatment of ADHD. Because such stimulants are prescription medications, many students don’t think it’s dangerous to use them to help study for a test or pull an all-nighter to write a paper. In fact, a 2008 survey of 1,800 college students found that 81% thought the non-medical use of Adderall and similar medications is “not dangerous at all” or only “slightly dangerous.”1

 

What are the dangers?
The dangers are very real. In fact, between 2005 and 2010, the number of emergency department (ED) visits involving stimulant medications increased from 13,379 to 31,244 visits, a 134% increase.2 Adderall and similar medications are generally safe when used as prescribed, but, when misused, these medications can cause side effects, including nervousness, irritability, insomnia, dizziness, paranoia and serious side effects such as cardiovascular and psychiatric problems. Stimulants can actually make some psychiatric problems worse and can also bring out symptoms of an underlying psychiatric disorder. Long-term abuse of these drugs can lead to psychological and/or physical dependence.

 

Alcohol and Stimulants
Everyone is aware of the widespread use of alcohol on college campuses, but mixing stimulants with alcohol can lead to dangerous situations. This is concerning, because one study found that almost 90% of full-time college students who used Adderall non–medically also reported binge drinking within the last month, and more than half were heavy alcohol users on a regular basis.3

Stimulants increase energy and keep a person alert and focused, while alcohol is a depressant and slows voluntary and involuntary reflexes when consumed in large amounts. When mixing stimulants with alcohol, some people are able to drink larger amounts of alcohol for a longer period of time, because the stimulant counteracts the depressant effects of alcohol. This may sound great to a student who wants to stay out partying all night, but it can quickly turn into a case of alcohol poisoning, which, if untreated, can be life threatening.

Alcohol poisoning results when extremely high levels of alcohol shut down the automatic, involuntary drive to breathe—people with alcohol poisoning die because they stop breathing. High levels of alcohol associated with binge drinking can also turn off the gag reflex, which protects the airway from objects that might enter the windpipe through the mouth. Because heavy alcohol use can also lead to vomiting, the concurrent loss of the gag reflex is dangerous because people can then choke on their own vomit.

 

The Bottom Line
Prescription medications, even when prescribed by a doctor, can be dangerous, and even deadly, when abused. The dangers shouldn’t be taken lightly, especially when adding alcohol to the mix; even for individuals who use the medications only once in a while.

If you find yourself craving or depending on stimulants or alcohol to get through your daily life, contact your primary care physician and get a referral to an addiction psychiatrist. Treatment works.